Arkansas, 2021Flash Flooding in Arkansas, April 28 to 29, 2021
April 28 to 29, 2021 · NWS LZK · 9 events in 6 counties and zones
A strong upper low slowly pivoted towards Arkansas from Texas on the 28th. Abundant moisture streamed into the region ahead of the system, resulting in efficient rainfall rates over the northern half of the state once showers and thunderstorm initiated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low slowly pivoted towards Arkansas from Texas on the 28th. Abundant moisture streamed into the region ahead of the system, resulting in efficient rainfall rates over the northern half of the state once showers and thunderstorm initiated. Rainfall amounts of three to six inches was not uncommon, leading to flash flooding and river flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 28, 2:17 PM CST, 6 hours 46 minutes earlier.
Area forecast discussion, Apr 28, 2:17 PM CST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
317 PM CDT Wed Apr 28 2021
.SHORT TERM...Tonight Through Friday
An upper level low has positioned itself just to the NW of the CWA
located in the Central Plains. Paired with a large upper level ridge
to the east has provided a blocking pattern. This will cause this
system to move slowly through the period with heavy rounds of rain
likely. Already in northern parts of the CWA over an inch of rain
has already fallen with much more to come.
It is possible that there will be at least two distinct rounds of
rain. The first round looks to be happening now for the northern half
of the state. After a brief break late Wednesday night into early
Thursday morning, the rain will return, likely associated with the
cold front. Frontal passage looks to be slow as it moves from NW to
SE. Current models indicate the the front could take most of the day
on Thursday to move through the state with showers still around for
SE AR Thursday night.
A slow moving system like this prompts concerns for flash flooding.
But flash flooding will likely be isolated as current rainfall
totals for year-to-date show a deficit for NW AR. In NW AR, an
additional 1-3 inches is possible on top of already fallen rain. For
central and southern AR, the concern for flash flooding is there,
however, rainfall totals will likely be lower due to the absence of
rainfall this morning. Nevertheless, rainfall total could range from
1-2 inches with locally high amounts possible. With that said, flash
flooding is possible across all of the CWA, especially in areas with
poor drainage or already saturated soil.
&&
.LONG TERM...Friday Night Through Tuesday Night
Weekend will start with nearly zonal flow. By late in the weekend a
closed low will push off the Gulf and into the Plains providing
opportunities to see widespread showers and thunderstorms in
Arkansas to start the week. GFS slightly more progressive than the
ECMWF which will likely be fine tuned over the coming days. Temps
will be well above normal thanks to the Southerly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 67 72 54 73 / 90 90 20 10
Camden AR 70 78 59 75 / 50 90 60 20
Harrison AR 63 70 50 71 / 100 70 10 0
Hot Springs AR 68 74 57 74 / 90 100 30 10
Little Rock AR 69 75 57 73 / 90 100 30 10
Monticello AR 71 81 60 73 / 30 90 70 30
Mount Ida AR 67 73 55 74 / 90 100 30 10
Mountain Home AR 65 72 51 72 / 100 80 0 0
Newport AR 68 74 54 73 / 90 100 20 10
Pine Bluff AR 70 78 58 73 / 60 90 50 20
Russellville AR 67 74 54 75 / 90 90 20 10
Searcy AR 68 75 54 74 / 90 100 30 10
Stuttgart AR 70 77 57 73 / 80 90 40 10
&&
.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Johnson-Logan-Marion-Newton-Polk-Scott-Searcy-Stone.
&&
Short Term...233 / Long Term...61
Hazardous weather outlook, Apr 28, 2:19 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
319 PM CDT Wed Apr 28 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
319 PM CDT Wed Apr 28 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Tonight
Showers and thunderstorms will move across the area. Two to two and
a half inches of rain is expected in north and west sections.
Isolated cases of flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
Several rounds of showers and thunderstorms are expected Thursday
through Friday. The latest data suggests the heaviest rainfall will
occur over northern and western Arkansas, with amounts of one to
three inches possible, with locally higher amounts. This includes
locations north and west of Texarkana, Conway, and Jonesboro. If
this much rain materializes, some flash flooding could occur.
Farther southeast, the forecast calls for one to two inches of rain.
While severe weather appears likely in portions of the southern
Plains, severe storms should be spotty mainly north and west of
Little Rock. The main concerns will be strong to damaging winds and
hail.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.
233/61
In the hours before
Special weather statement, Apr 28, 6:24 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
724 PM CDT Wed Apr 28 2021
ARZ021-030-290115-
Johnson AR-Logan AR-
724 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 815 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branch, or near Charleston, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Paris...
Lamar... Knoxville...
Subiaco... Hartman...
Scranton... Ratcliff...
Woodland... Hinkle...
Hoyt... Spadra...
Tokalon... Lake Dardanelle...
Coal Hill... Caulksville...
Morrison Bluff... Roseville...
Dublin... Chismville...
&&
LAT...LON 3523 9403 3523 9392 3532 9391 3532 9381
3543 9381 3540 9379 3536 9375 3537 9372
3540 9371 3552 9371 3564 9348 3540 9332
3519 9403
TIME...MOT...LOC 0022Z 244DEG 47KT 3528 9398
46Funnel Cloud, Logan
- When
- April 28, 9:03 PM CST
- Where
- Logan County, 0.89 mi NE of Booneville
- Reported by
- Trained Spotter
- Coordinates
- 35.140, -93.920
A funnel cloud was spotted from the Mercy Hospital parking lot in Booneville, looking towards Chismville.
Flash Flood, Marion
- When
- April 29, 1:00 AM CST
- Where
- Marion County, 2.15 mi WSW of Summit to 2.15 mi WNW of Ralph
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.243, -92.718
Numerous low water crossings throughout the county are flooded with many being barricaded.
Flash Flood, Van Buren
- When
- April 29, 4:18 AM CST
- Where
- Van Buren County, 1.12 mi E of Chimes to 0.52 mi ESE of Chimes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 35.700, -92.710
A portion of Bohannon Road, just south of Highway 254 West, was flooded.
Flash Flood, Van Buren
- When
- April 29, 4:54 AM CST
- Where
- Van Buren County, 1.32 mi WSW of Walnut Grove to 1.07 mi SW of Walnut Grove
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 35.540, -92.590
Massey Mountain Road was flooded from heavy rain.
Flash Flood, Johnson
- When
- April 29, 5:00 AM CST to 8:00 AM CST
- Where
- Johnson County, 0.69 mi S of Clarksville to 2.92 mi WSW of Hartman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.460, -93.470
Highway 64 was closed due to high water over the road. Two swift water rescues occurred, one on Hwy. 359 near Piney Creek, and the other on Hwy. 164 near Horsehead Creek.
Flash Flood, Van Buren
- When
- April 29, 5:04 AM CST to 8:04 AM CST
- Where
- Van Buren County, 2.64 mi ENE of Walnut Grove to 2.96 mi ENE of Walnut Grove
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 35.570, -92.530
Water was covering portions of Hwy. 95 West.
Flash Flood, Sharp
- When
- April 29, 7:00 AM CST to 10:00 AM CST
- Where
- Sharp County, Hardy to 0.37 mi WNW of Hardy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.320, -91.480
A campground manager reported the Spring River was out of its banks through Hardy, high water in River Bend Park, Loberg Park, and Hardy City RV Park Campground. One RV was washed away by the water. No injuries.
Flash Flood, Garland
- When
- April 29, 7:30 AM CST to 10:30 AM CST
- Where
- Garland County, 1.49 mi SSW of Beaudry to 1.07 mi S of Beaudry
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.700, -92.990
Social media video showed high water moving over Talley Cemetery Rd. bridge between Jessieville and Hot Springs Village.
Flash Flood, Johnson
- When
- April 29, 11:11 AM CST to 2:11 PM CST
- Where
- Johnson County, 2.15 mi NNE of Hickeytown to 1.05 mi N of Hickeytown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.430, -93.310
Water was reported to be over portions of Hwy. 359.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 28, 2021$500 million · 3.25 in hail · 42 events
- Tornado and Flash Flood in Texas, April 28, 2021$2.0 million · EF1 · 52 events
- Tornado and Damaging Winds in Tennessee, April 28, 20211 injured · $601,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Missouri, April 28 to 29, 2021$580,000 · EF0 · 32 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 30, 2021$77,000 · EF1 · 13 events
- Flash Flooding and Flooding in Arkansas, April 28 to 30, 2021$102,000 · 1.75 in hail · 24 events
- Flash Flooding and Flooding in Oklahoma, April 28 to 29, 2021$5,000 · 3 in hail · 41 events
- Tornado and Flash Flood in Missouri, April 28, 2021$15,000 · EF1 · 3 events
- Excessive Heat and Astronomical Low Tide in California, April 28 to 30, 20219 events
- Flash Flooding in Missouri, April 28, 20215 events
- Damaging Winds in Pennsylvania, April 28, 2021$7,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Kentucky, April 28, 2021$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950119, 950120, 950121, 950122, 951796, 951797, 951798, 951806, 951799.